DermNet provides Google Translate, a free machine translation service. Note that this may not provide an exact translation in all languages
Authors: Philippa Dickison, PhD Candidate, Northern Clinical School, University of Sydney, Sydney, NSW, Australia; and Saxon D Smith, Clinical Associate Professor, Department of Dermatology, Royal North Shore Hospital, Sydney, NSW, Australia. DermNet NZ Editor in Chief: Adjunct A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand. Copy edited by Maria McGivern/Gus Mitchell. July 2018.
'Local anaesthesia' refers to the reversible loss of sensation in a defined area of the body. This loss of sensation is achieved by the topical application or injection of agents that block the sodium channels that facilitate nerve impulses in tissue.
Local anaesthesia is used in many dermatological procedures, surgical operations, and dental procedures. The aim is to minimise pain so that procedures can be conducted as efficiently and comfortably as possible.
Local anaesthetics are categorised into two different classes based on their structure: para-aminobenzoic acid (PABA)–based anaesthetics known as esters and non-PABA-based anaesthetics are termed amide local anaesthetics .
Ester local anaesthetics include:
Amide local anaesthetics include:
Both ester and amide local anaesthetics are available in a variety of formulations, including ointments, patches, and injections.
Lignocaine (lidocaine) is the most commonly used anaesthetic in the surgical setting. It is effective, acts rapidly and is relatively free from toxicity and sensitivity. It is available in many different forms, including topical applications (eg, EMLA® Cream and patches) and solutions for injection. It is frequently combined with adrenaline (epinephrine) to prolong the duration of anaesthesia, reduce associated bleeding, and increase the intensity of the nerve blockade through the reduction of systemic absorption.
The maximum dose of lignocaine varies based on the area and vascularity of the skin being anaesthetised and the condition of the patient. A higher dose may be used if lignocaine and adrenaline are being used.
For cutaneous infiltration, the maximum dose without adrenaline is 3 mg/kg .
Local anaesthetics are well tolerated, and when used appropriately, have minimal side effects. Local side effects include temporary stinging, burning, and bruising secondary to the injection.
More serious side effects are associated with the infusion or injection of high doses of local anaesthetics. The risk of local anaesthetic systemic toxicity is variable and is dependent on patient factors such as age, end-organ dysfunction, and the area being anaesthetised . Most cases of local anaesthetic systemic toxicity occur after inadvertent intravenous injection.
The symptoms and signs of local anaesthetic systemic toxicity are grouped into the central nervous system (CNS) and cardiac toxicity . Initial CNS symptoms are a result of excitation, and can include:
Eventually, as toxicity progresses, CNS depression occurs.
Cardiac signs can occur independently of or in addition to CNS signs. Cardiac signs can include:
As toxicity becomes more severe, cardiac signs can progress to arrhythmias (palpitations) and asystole (cardiac arrest).
Ester local anaesthetics are known sensitisers and therefore are associated with allergic reactions [1,4]. Cross-reactivity between ester local anaesthetics is also common (see our page Allergy to benzocaine). A hypersensitivity to amide local anaesthetics is much less common and cross-reactivity is unpredictable.
Local anaesthetic hypersensitivity is nearly always a delayed hypersensitivity reaction (see our page Allergies explained). This requires previous sensitisation. Upon re-exposure to the allergen, patients will develop localised erythema and swelling in the area exposed to the local anaesthetic.
Hypersensitivity to a local anaesthetic injected into the mucosal surfaces of the mouth can present with diffuse swelling of the face, which can appear like urticaria. Immunoglobulin E-mediated hypersensitivity reactions (such as anaphylaxis) are very rare.
The diagnosis of a local anaesthetic allergy is difficult because it is rare. Reaction to the preservatives in the solution can also occur [4,5]. Patch testing can be used to identify the cause of a delayed-type hypersensitivity, as well as the presence of cross-reactivity .
The best management of an allergy to local anaesthetics is the avoidance of the identified allergen by the patient and their doctors (and any allergens that demonstrate a cross-reactivity).
Books about skin diseases
© 2022 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.